Kansas, 2016

Flash Flood and Hail in Kansas, June 17, 2016

June 17, 2016 · NWS DDC · 14 events in 5 counties and zones

A mid-level short wave trough helped initiate high terrain thunderstorms in the late afternoon heat and these moved into the area late in the afternoon and into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A mid-level short wave trough helped initiate high terrain thunderstorms in the late afternoon heat and these moved into the area late in the afternoon and into the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:23 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 17, 2:23 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
323 PM CDT FRI JUN 17 2016

...Updated long term section...

.SHORT TERM...(This evening through Saturday)
Issued at 1242 PM CDT Fri Jun 17 2016

A weak shortwave is progged to move up and over an upper level
ridge currently centered over Northern Mexico and will move into
northern Kansas this evening. A few thunderstorms are expected
form across northwestern Kansas late this afternoon into this
evening and slowly trek to the southeast. Storms look to move into
northern portions of the CWA after 00Z and continue through at
least midnight. The strongest storms may become severe in nature
with hail up to golf balls and winds over 60 mph being the main
concern. Otherwise expect increasing clouds this evening into the
overnight period. The remainder of the CWA looks to remain dry
with mostly clear skies this afternoon and partly cloudy skies
this afternoon. An area of low pressure will be located southwest
of the area resulting in southeasterly winds across western
Kansas. These southeasterly winds continue through tomorrow.
Decreasing cloudiness will occur tomorrow becoming mostly clear by
the afternoon. As for temperatures, lows tonight are progged to
range from the lower 60s along the KS/CO border to lower 70s
across south central Kansas. Highs tomorrow look to reach into the
upper 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

An upper level ridge of high pressure will shift northward and
into the Central Rockies Saturday then spin above Colorado through
the remainder of the extended period. Towards the surface, a
trough of low pressure will continue to be present across eastern
Colorado through the extended period leading to southerly winds
being felt across western Kansas. An upper level shortwave moving
through Canada and the Northern Plains will help push a cold front
south into the Central Plains early next week. Models suggest this
front becomes stationary across northern Kansas Monday into
Tuesday. A few storms could form along this boundary, mainly
during the afternoon and evening hours. It is hard to tell if any
of the CWA will receive any precipitation early next week. It
depends on how far south the front gets pushed. The farther south
the front is positioned the better chance there will be to receive
measurable precipitation. Otherwise expect mostly clear skies and
dry conditions this weekend with increasing cloudiness early next
week. A for temperatures, highs look to be in the 90s with the
warmest temperatures along the KS/OK border. Lows will be around
70 degrees Saturday and Sunday night then in the 60s early next
week. Lows around 70 degrees may return to the forecast area by
mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri Jun 17 2016

VFR conditions will prevail across the DDC and GCK terminals
through tonight with mostly clear skies. The HYS terminal looks be
in VFR conditions this afternoon. Thunderstorms are anticipated
to form over northern Kansas late this afternoon into this evening
and may affect the HYS terminal. This could bring brief periods of
MVFR conditions. Winds through tonight will generally be from the
southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  70  96 /  10  20  10   0
GCK  68  97  69  98 /  10  20  10   0
EHA  64  96  67  97 /  10  10  10   0
LBL  68  97  68  97 /  10  10  10   0
HYS  70  97  70  98 /  50  20  20   0
P28  72  98  71  98 /  20  10  10   0

&&

.DDC Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ066-081-090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 4:03 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI JUN 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-181015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY
AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE
WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  SUNDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY
EAST OF A GARDEN CITY TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jun 17, 3:17 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI JUN 17 2016

KSZ031-172200-
ELLIS KS-
417 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 500
PM CDT...

AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF EMMERAM...MOVING NORTHWEST AT 15 MPH.

UP TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...CATHERINE AND EMMERAM.

LAT...LON 3887 9904 3892 9959 3913 9959 3913 9904
TIME...MOT...LOC 2117Z 133DEG 15KT 3902 9917

HOVORKA

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Ellis

When
June 17, 3:34 PM CST
Where
Ellis County, 4.72 mi NW of Emmeram
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -99.190

Hail, Ellis

When
June 17, 4:17 PM CST
Where
Ellis County, 7.77 mi NNE of Yocemento
Measured
1.75 in hail
Reported by
Public
Coordinates
39.010, -99.390

Hail, Ellis

When
June 17, 4:30 PM CST
Where
Ellis County, 8.45 mi N of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -99.390

Hail, Ellis

When
June 17, 4:44 PM CST
Where
Ellis County, 4.28 mi NNE of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.990, -99.530

Hail, Ellis

When
June 17, 4:56 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -99.560

Hail, Ellis

When
June 17, 5:30 PM CST
Where
Ellis County, 1.28 mi WNW of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.570

Hail, Ellis

When
June 17, 6:00 PM CST to 7:00 PM CST
Where
Ellis County, 8.08 mi W of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.780, -99.530

Hail fell off and on for an hour.

Flash Flood, Ellis

When
June 17, 6:30 PM CST to 9:30 PM CST
Where
Ellis County, 1.28 mi WNW of Ellis to 1.22 mi NNW of Ellis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.570

Water from the Big Creek Basin flowed over some of the local roads and as much as 18 inches deep.

Thunderstorm Wind, Ellis

When
June 17, 6:55 PM CST
Where
Ellis County, 0.54 mi W of (Hys)hays Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.850, -99.280

Thunderstorm Wind, Ness

When
June 17, 7:40 PM CST
Where
Ness County, 0.69 mi S of Utica
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.640, -100.170

Numerous tree branches of 2 to 4 inches were broken by the high wind.

Hail, Ness

When
June 17, 8:01 PM CST
Where
Ness County, 0.88 mi NE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -100.160

Thunderstorm Wind, Haskell

When
June 17, 8:50 PM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.440, -100.990

There were 3 to 6 inch diameter tree branches broken by the high wind.

Thunderstorm Wind, Pawnee

When
June 17, 9:34 PM CST
Where
Pawnee County, 0.69 mi N of Larned Pawnee Co Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.210, -99.080

Thunderstorm Wind, Stafford

When
June 17, 9:59 PM CST
Where
Stafford County, 10.69 mi ENE of Hudson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -98.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645213, 645214, 645215, 645216, 645218, 645231, 645234, 645212, 645236, 645238, 645235, 645240, 645241, 645243.